Utah, 2003

Heavy Snow in Utah, April 18 to 19, 2003

April 18 to 19, 2003 · NWS SLC · 2 events in 2 counties and zones

Another spring storm brought valley rain and mountain snow to Northern Utah. Farmington Canyon had 18 inches, Alta 15 inches, Snowbird 12 inches and Park City 7 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Another spring storm brought valley rain and mountain snow to Northern Utah. Farmington Canyon had 18 inches, Alta 15 inches, Snowbird 12 inches and Park City 7 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 18, 2:20 AM MST, 5 hours 40 minutes earlier.

Area forecast discussion, Apr 18, 2:20 AM MST, 5 hours 40 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
320 AM MDT FRI APR 18 2003

.SYNOPSIS...A PACIFIC TROUGH WILL MOVE THROUGH THE REGION FROM THE
NORTHWEST TODAY.  THIS TROUGH WILL AFFECT SOUTHERN UTAH INTO
SATURDAY.  HIGH PRESSURE ALOFT WILL RETURN FOR SUNDAY.

.DISCUSSION...VORTICITY MAX MOVING STEADILY NE FROM THE 4-CORNERS
REGION UNDER PRESSURE FROM THE NEXT PACIFIC SHORTWAVE DROPPING INTO
THE REGION TODAY.  THE NEXT TROUGH...CURRENTLY OVER THE PACIFIC
NW...WILL SLIDE SSE ALONG THE NV/UT BORDER THIS AFTERNOON/EVENING.
LOW-LEVEL COLD ADVECTION ALREADY WORKING INTO NW UT WITH PRECIP
INCREASING IN INTENSITY/AREAL COVERAGE IN A BAND ALONG THE LEADING
EDGE OF THE COLD ADVECTION.

SUSPECT THIS BAND WILL FALL APART AS IT MOVES EAST AS THE THERMAL
ADVECTION WEAKENS EAST OF THE WASATCH RANGE.  HOWEVER...ANY BREAK
WILL BE SHORT-LIVED AS THE COLD AIR ASSOCIATED WITH THE APPROACHING
TROUGH SETTLES INTO WRN UTAH THIS AFTERNOON.  THE ISSUE WITH THIS
SYSTEM TODAY WILL BE HOW FAR EAST TO EXTEND THE PRECIP.  TYPICALLY...
WITH THE TROUGH DROPPING SOUTH AS PROGGED...WOULDNT EXPECT PRECIP
TO EXTEND MUCH EAST OF THE WASATCH RANGE DURING THE DAY.  THIS WILL
PROBABLY CHANGE TONIGHT AS THIS FEATURE BEGINS TO TURN EAST ACROSS
SRN UT AND FORMS A CLOSED CIRCULATION AROUND 700 MB OVER SE UT.
PRECIP COULD EASILY CONTINUE OVER THE SOUTH SATURDAY AS THE NOW
CLOSED OFF MID-LEVEL CIRCULATION MOVES EAST NEAR THE UT/AZ BORDER.
NRN SECTIONS OF THE STATE SHOULD FOR THE MOST PART BE DRY AS THE
SYSTEM PULLS AWAY AND EASTERLY FLOW SETS UP ACROSS THE NRN ZONES.

A TRANSITORY UPPER RIDGE WILL CROSS UT SUNDAY AHEAD OF THE NEXT
PACIFIC TROUGH WHICH SETTLES ALONG THE WEST COAST EARLY MONDAY.
THE CORE OF THIS NEXT FEATURE IS PROGGED TO MOVE EAST ACROSS THE SRN
BASIN MIDWEEK.  THIS WILL THEN BE FOLLOWED BY WHAT APPEARS TO BE A
MORE ENERGETIC SYSTEM BY THE WEEKEND.  THIS SECOND STORM IS ALSO
PROGGED TO SLOWLY GRIND AROUND THE BASIN FOR SEVERAL DAYS...LEADING
TO THE POSSIBILITY OF SIGNIFICANT PRECIP DURING THE PERIOD.

SLC 731  CDC 751  CONGER

.SLC...SNOW ADVISORY NRN MOUNTAINS UTZ007-008 TODAY
    ...SNOW ADVISORY CNTRL MOUNTAINS THIS AFTERNOON AND EVENING
       UTZ017.
Hazardous weather outlook, Apr 18, 7:00 AM MST, 1 hour before
IDZ024-025-UTZ001>021-WYZ021-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST FRI APR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO-THIRDS OF
UTAH...EXTREME SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING

.DAY ONE... TODAY

A STORM SYSTEM WILL MOVE INTO WESTERN UTAH FROM THE NORTHWEST TODAY.
WIDESPREAD MOUNTAIN SNOW...WITH RAIN AND SNOW IN THE WESTERN VALLEYS
WILL CONTINUE INTO THIS EVENING.  HEAVY SNOWS ARE POSSIBLE OVER
PORTIONS OF THE NORTHERN AND CENTRAL MOUNTAINS.  SEE THE LATEST
WINTER WEATHER MESSAGE (SLCWSWSLC) FOR MOUNTAIN SNOW ADVISORIES INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

THE NEXT PACIFIC STORM SYSTEM WILL ARRIVE IN UTAH BY LATE MONDAY OR
TUESDAY.  THIS STORM WILL REMAIN OVER THE AREA THROUGH EARLY
THURSDAY.  SIGNIFICANT AMOUNTS OF PRECIPITATION ARE POSSIBLE OVER
MUCH OF THE STATE DURING THE MIDDLE PORTION OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

WCJIN-WYSW

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
April 18, 8:00 AM MST to April 19, 8:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Heavy Snow, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
April 18, 8:00 AM MST to April 19, 8:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2003Every state in 2003This day in weather historyWarnings in Utah, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379882, 5379912.